First-ever case of PRES following opioid use reported from USA, Hindawi Journal.
Tumenta et al have reported a rare case of Posterior reversible encephalopathy syndrome (PRES) following heroin use in a 36 year old patient. Their findings suggest a high index of suspicion for this encephalopathy in patients who abuse heroin and present with altered mental status. This case is unique in that the patient did not present with the classic risk factors and features associated with PRES.
Posterior Reversible Encephalopathy Syndrome (PRES) is a characteristic clinical radiographic syndrome with diffuse structural alteration of cerebral white matter secondary to myelin damage with diverse and multifactorial etiologies.
The risk factors for this disorder include hypertension, preeclampsia, renal failure, kidney diseases causing secondary hypertension and hypovolemia, liver disease, exposure to cytotoxic or immunosuppressant medications, autoimmune disorders, and sepsis. Patients with PRES often have one or more of these risk factors.
Headaches, seizures, focal neurological deficits, visual changes, nausea, or vomiting, and altered mental status are frequently associated with PRES. The features of PRES seen on MRI are primarily characterized by vasogenic edema in central areas, often followed by typical regions. When recognized promptly, most cases can be reversed in 2-3 weeks with proper treatment.
Clinical and radiographic syndromes that overlap with PRES have been described in overdoses of drugs of abuse like benzodiazepines, amphetamines, and opiates.
A 36-year-old male with a history of heroin use disorder, who was admitted for opioid withdrawal. During the initial evaluation, the patient appeared disoriented, agitated, restless, and was unable to participate in the interview. He presented with a flushed face, runny nose, goose flesh, pinpoint-sized pupils, and a resting pulse rate of 104 bpm. He was noted to have mild hand tremors, rubbed his joints constantly, and yawned incessantly. He denied gastrointestinal symptoms and denied substance use.
Urine toxicology screen was positive for opiates and negative for methadone. Due to his altered mentation, the patient was admitted to the medical floor and started on methadone tapering protocol over three days. The neurology team was consulted for persistently altered mentation, and they evoked a possible damage to the blood-brain barrier from chronic heroin abuse versus hypoxic encephalopathy.
The computed tomography scan of the head without contrast showed physiologic calcifications within the pineal and choroid plexus and marked and significant abnormalities involving the white matter, diffusely, throughout the right and left cerebral hemispheres and cerebellum. Magnetic Resonance Imaging of the brain done five days later revealed that the constellation and pattern of findings were highly suggestive of posterior reversible encephalopathy syndrome. (Figure)
Differentials like hypoglycaemia, status epilepticus, acute hypertensive encephalopathy, etc were ruled out on the basis of history and preliminary investigations. Toxic leukoencephalopathy was also considered, given the similarity of clinical presentations and difficulties to distinguish PRES from toxic leukoencephalopathy. However, imaging studies were more suggestive of PRES.
The patient was managed with low-dose antihypertensives to avoid blood pressure spikes and with corticosteroids to reduce cerebral edema. The patient had a slow clinical recovery over 6 weeks and was discharged to a subacute rehabilitation facility.
Heroin has lipophilic properties and acetylation of its hydroxyl groups increases its blood-brain barrier penetration by 100-fold. It has a high affinity for mu receptors which are densely populated in the cerebellum and limbic system in humans as supported by postmortem studies.
In this case presentation, there was no report of significant past medical history pointing to other risk factors or etiologies for PRES; hence, a long-standing history of opioid use disorder likely exposed him to chronic insults from damage to the blood-brain barrier and hypoxic injury from periods of an apparent overdose.
His presentation with altered mental status in the context of opiate withdrawal was atypical as most reported cases of PRES or toxic leukoencephalopathy were associated with opioid intoxication and not withdrawal.
This report shows that PRES is a possible occurrence in patients who use heroin. The diagnosis of PRES is made by the clinical history, neurologic examination, and neuroimaging. This requires a high index of suspicion because diagnosis is the initial step in treatment.
Source: Hindawi Journal: https://doi.org/10.1155/2021/9999481